If I went up from 73 to 175 and then down to 90- can something like that cause a headache? Does the drop itself have sysmptoms, even if you don’t go too low? I thought I was about to see a slightly low reading, but no…
Hi Faye. Yes, you can get a headache as your b.s. changes. But keep in mind, a headache can just be a headache, too. Barometer changes, temp changes, allergens, reading in poor light, etc can all be causes. 75 to 190 isn’t a crazy change, nor 190 to 90, unless, of course it’s in 10 minutes. You may need to watch more closely your carb:insulin ratios.
Hi Faye @Faye ,
My guess is no, going from 73 to 175 and then back to 90 [over a period of a couple of hours] would not cause a headache. A person without diabetes would probably have a swing like that, or more extreme, at dinnertime.
To answer your question about symptoms without doing real low - YES. Well, I sometimes feel, or think I feel as if I’m going low when in fact I am not. I may be dropping fast so I watch more closely. I’ve been using insulin for more than 60 years and I have difficulty at times recognizing changes.
It depends on the person. I tend to be very sensitive to my bg dropping, so I do often tend to get a headache or other symptoms if I’m dropping quickly. On those “roller-coaster” days when I jump from low to high multiple times very quickly, I often get such a bad headache that I have to take some Advil. Then again, I know other people with T1 who don’t feel anything at all.
@Faye, Hi faye, holy cr*p yes.
I am always a little dehydrated and when my bs is on a roller coaster I can get blinding headaches. The most typical is the 39 followed by an over-correction and then a bs somewhere in the 180 to 220 and then I am stuck with a headache for the next 12 hours.
also, for some people, a low can cause you to dump the sugar stored in your liver, when this happens is it common to get a some kind of symptoms like a headache or feeling pukey. take any kid after they get a glucagon shot and they’ll tell you they feel nauseated.
also, I can get hypo symptoms if I drop from 180 to 100 fast and never actually go low.
Yes, if my sugars go too low I actually trigger a migraine! The combination of low glucose and probable dehydration will affect the Brain in many ways. As usual, it’s all about balance.
Unfortunately it can and the headaches can be brutal, almost like a migrane. I’m having the start of one now and I’m loading up the vehicle to leave for the holiday. I’m not low yet but after breakfast hovered in the 210-225 range for a couple of hours but now my Dexcom is showing 104 with double ️:arrow_down:️ and my head is pounding.
This is my 2nd Christmas since diagnosed and had both parents pass right around the holidays 7 years for my mom and 19 for my dad so I get crazy stressed this time of year and that doesn’t help with BG at all.
I hope you headache passes quickly and happy holidays to you and your family.
Short answer: yes.
Any rapid change in BG levels - within range or not - can cause a variety of symptoms, headaches included.
None of the accompanying symptoms are harmful, provided you remain within range, but they can be annoying / a nuisance.
Protein before a high carb…anything…will slow the uptake of that carb into the body, since on average it takes longer for protein to digest. What your carb limit is vs how much you can dose for without needing to take such precautions is unique to each individual, however. See what works for you, as long as you’re in range!
Personally I got a lot of headaches the first month I was diagnosed, partly because I wasn’t diagnosed for a long time and my body had a sort of addiction to high bgs or maybe keytones, not sure which. So whenever I Was high and lowered I got headaches. Currently (about 3 months in) I only get a headache from dropping if my high was caused by sugar specifically. Just sharing my personal experience as every diabetic is different. I hope this helps :+)